Narrow Results Clear All
- Audiovisual 1
- Legislation/Regulation 2
- Tools/Toolkit 2
- Web Resource 19
- Award 2
- Meeting/Conference 1
- Press Release/Announcement
- Communication Improvement 7
- Education and Training 11
- Error Reporting and Analysis 6
- Human Factors Engineering 12
- Legal and Policy Approaches 5
- Quality Improvement Strategies 7
- Technologic Approaches 2
- Device-related Complications 6
- Discontinuities, Gaps, and Hand-Off Problems 1
- Drug shortages 1
- Identification Errors 1
- Medical Complications 1
- Medication Errors/Preventable Adverse Drug Events 17
- Nonsurgical Procedural Complications 2
- Surgical Complications 4
- Transfusion Complications 1
- Internal Medicine 8
- Nursing 1
- Pharmacy 13
- Health Care Executives and Administrators 16
Health Care Providers
- Nurses 3
- Non-Health Care Professionals 6
- Patients 7
- Africa 1
- Asia 1
- Australia and New Zealand 1
- Central and South America 1
- Europe 3
- North America 30
Search results for "Active Errors"
- Press Release/Announcement
- Active Errors
Baltimore, MD: Centers for Medicare & Medicaid Services (CMS) Office of Public Affairs; May 18, 2006.
This fact sheet provides information regarding the Centers for Medicare and Medicaid Services' initiative to better understand and minimize never events.
US Food and Drug Administration. March 8, 2019.
Errors of commission during complex procedures can contribute to patient harm. Drawing from an analysis of medical device reports submitted to the Food and Drug Administration, this announcement seeks to raise awareness of common adverse events associated with surgical staplers and implantable staples. User-related problems include opening of the staple line, misapplied staples, and staple gun difficulties. Recommendations include ensuring availability of various staple sizes and avoiding use of staples on large blood vessels.
FDA Safety Communication: caution when using robotically-assisted surgical devices in women's health including mastectomy and other cancer-related surgeries.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; February 28, 2019.
This announcement seeks to raise awareness of the potential risks associated with the use of robotic-assisted surgical devices in mastectomies or cancer-related care. Recommendations for patients who may seek to have robotically assisted surgery include asking about their surgeon's experience with these procedures and discussing benefits, risks, and alternatives regarding available treatment options with their health care provider. Suggestions for health care providers include completing specialized training on procedures they perform. A WebM&M commentary described the challenges and benefits associated with robotic surgery.
Differences in strength expression on product labels of compounders and conventional manufacturers may lead to dosing errors.
Silver Spring, MD: US Food and Drug Administration; September 29, 2018.
Horsham, PA: Institute for Safe Medication Practices; 2018.
Results from this survey will inform the revision of a high-alert medication list used to raise awareness about drugs that have heightened potential to cause patient harm if used incorrectly.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration. May 29, 2018.
Surgical fires can result in patient harm. This announcement provides information about causes of surgical fires and reviews FDA recommendations to prevent them, such as presurgery fire risk assessment, promoting team communication, and fire management planning. A WebM&M commentary discussed common sources of operating room fires and how to reduce risks.
Safe handling of concentrated electrolyte products from outsourcing facilities during critical drug shortages.
National Alert Network. Horsham, PA: Institute for Safe Medication Practices; Bethesda, MD: American Society of Health-System Pharmacists. May 24, 2018.
Drug shortages can necessitate hospitals to find alternative sources for important medications. This alert raises awareness of risks associated with potassium chloride use due to variations in labeling, packaging, or concentration of outsourced medications. Recommendations include use of barcode scanning and communicating with staff regarding drug shortages.
National Alert Network. Horsham, PA: Institute for Safe Medication Practices; Bethesda, MD: American Society of Health-System Pharmacists. October 12, 2017.
Care devices that enable patients to administer medicines at home can have unintended consequences. This alert raises awareness of hazards related to insulin pen misuse and offers recommendations to reduce risks, such as training patients to properly use pen needles and engaging community pharmacists in verifying that patients understand appropriate administration techniques.
FDA Drug Safety Communication: FDA cautions about dosing errors when switching between different oral formulations of antifungal Noxafil (posaconazole); label changes approved.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; January 4, 2016.
This announcement alerts prescribers to differences in two oral formulations of the same medication that can lead to dosing errors. The FDA suggests that clinicians specify dosage form, strength, and frequency on prescriptions for this drug to reduce the risk of patient harm and recommend that pharmacists follow up with prescribers if such information is missing.
Heparin-containing medical devices and combination products: recommendations for labeling and safety testing. Draft guidance for industry and Food and Drug Administration staff.
Federal Register. Washington, DC: US Department of Health and Human Services. Baltimore, MD: Food and Drug Administration. July 9, 2015;80:39440-39441.
Move toward full use of metric dosing: eliminate dosage cups that measure liquids in fluid drams. Use cups that measure mL.
National Alert Network. Horsham, PA: Institute for Safe Medication Practices; Bethesda, MD: American Society of Health-System Pharmacists. June 30, 2015.
Standard use of metric oral dosage instructions has been advocated as a medication safety strategy. Raising concerns around dosing cups that include drams and ounces as scales—measures no longer in clinical use—which are available from major vendors and may be found in health care facilities, this announcement recommends use of oral syringes that only measure in milliliters for oral liquid medications to prevent errors.
Potentially dangerous confusion between Bloxiverz (neostigmine) injection and Vazculep (phenylephrine) injection.
National Alert Network. Horsham, PA: Institute for Safe Medication Practices; Bethesda, MD: American Society of Health-System Pharmacists. March 23, 2015.
Misunderstanding prescription drug labels is a recognized source of errors in ambulatory care. This announcement raises awareness of new packaging for existing medications that may cause confusion due to similarities in color and layout. Recommendations are outlined to prevent mistakes associated with use of these medications.
London, UK: Health Foundation. May 9, 2014.
The Great Ormond Street Hospital Foundation NHS Trust received the 2014 Berwick Patient Safety Team Award for their project "Pursuing Zero by Building Sustainable Foundations for Safety," which applied recommendations generated in response to the Francis report. The program introduced a daily questionnaire for parents and patients about problems related to medication errors, equipment, communication, or organization of care, which was then reviewed with a nurse to immediately address concerns.
FDA requiring color changes to Duragesic (fentanyl) pain patches to aid safety―emphasizing that accidental exposure to used patches can cause death.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; September 23, 2013.
This announcement explains a label change to a medication patch intended to reduce risk of accidental exposure.
Federal Register. Washington, DC: Office of Disease Prevention and Health Promotion. September 4, 2013;78:54469-54470.
This notice calls for comments on a proposed government plan to research and promote adverse drug event reduction. The process for submitting public comments is now closed.
Warning! Severe burns and permanent scarring after glacial acetic acid (≥99.5%) mistakenly applied topically.
National Alert Network for Serious Medication Errors. Bethesda, MD: American Society of Health-System Pharmacists and Institute for Safe Medication Practices; January 23, 2013.
Describing several incidents of a corrosive chemical mistakenly applied to skin that led to severe burns and scarring, this alert recommends steps to prevent such errors.
The John D. and Catherine T. MacArthur Foundation. October 3, 2012.
Codeine use in certain children after tonsillectomy and/or adenoidectomy may lead to rare, but life-threatening adverse events or death.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; August 15, 2012.
This announcement reveals risks associated with administering codeine after a common pediatric procedure.
MedWatch Safety Alert, FDA Drug Safety Communication. Silver Spring, MD: US Food and Drug Administration; June 13, 2011.
This notice raises awareness of a two look-alike/sound-alike drugs, one an antipsychotic medication and the other a dopamine agonist.
Morphine sulfate oral solution 100 mg per 5 mL (20 mg/mL): medication use error—reports of accidental overdose.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; January 10, 2011.
This announcement reveals a labeling change to reduce the potential for misadministration of a pain medication.